Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment Decision
Apr 11, 2010

Hi Dr. Holodniy,

Here's a good puzzle for you. A little history first: I found out I was poz in 05/1997 with PCP, VL of 2.2 million and a CD-4 of 153 and 13%. I started therapy with AZT, 3TC & Viracept. Viracept failed in 12/1997 (per genotype) and I switched to Norvir/Saquinavir for about a year with the Combivir for about a year and a half. Got off the PIs and switdhed to Ziagen & Combivir and later added Viread. Was on that for some years until 2009 when I switched to Combivir, Viread and Intelence. I have been undetectable since 01/1998 with the exception of a few blips which I think was caused by drawing blood into a yellow topped tube with preservative because I got genotyped after each blip and no new mutations showed up anywhere and a double check of my VL came back undetectable each time. My current CD-4 is 1180 and as I said I'm still undetectable. Sadly, I suffered two heart attacks and underwent emergency bypass surgery in 2006 and had a third heart attack six months later while on the treadmill when on of my bypasses collapsed. It was stinted the next day. I inherited the family curse (genetic low HDL) of heart disease despite my healthy lifestyle and diet. I'm doing fine with managing it and in fact have seen some small regression in artery plaques thanks in part to a cardiologist in your Cardinal area. :) I'm on a butt load of meds for that as well including Plavix, low-dose Toporol XL, Asprin, Lovaza, Niacin, low-dose Altace and Nitro PRN and 20 mgs of Lovastatin (just cut back from 30 mgs). The reason I'm writing is that all the medications (especially the HIV meds) have taken their toll. I'm showing some toxicity issues including swollen glands in front of the ears and in the front part of the neck and my liver enzymes are chronically elevated in the 70s or higher. Now my blood sugar is on the fritz as well so I've just added Metformin to the mix. I saw my doc the other day and he recommended that I switch to Truvada and keep the Intelence. I started the regimen today. I've just learned Intelence may be contraindicated with Plavix so I have some concern there but what concerns me more is that I may be only on two effective drugs. I know I have the 184 mutation from 3TC and the 215 from AZT which in combination makes AZT much more effective against HIV. I know Truvada will help me keep that 184 mutation in place to weaken the virus but it also means that the Emtriva is like the 3TC no longer valuable except for for the sole purpose of keeping that mutation which means I'm only effetively on two drugs if my thinking is correct. I can add Selenium to the mix to help strengthen but I wanted to get your opinion on whether this is a regimen you'd recommend for a patient in my position. Trying not to use PIs because they blew my lipids out of the water while I was on them and of course they wreck the body which I've already been through a little bit. The goal is to find the leaset toxic regimen but one that still keeps the virus in check so I don't destroy treatment options with a sub-optimal regimen that leads to resistance. The decision to switch to Truvada and keep Intelence was made very quickly in an office visit so I'm second guessing a little. Any ideas? I'm 49 years old. I still get up and go to work every day. I lift weights and hit the treadmill or elipse machine for 45 minutes to an hour each day so I'm not ready to throw in the towel just yet. :) Any help is greatly appreciated.

Thanks Perplexed in ATL

Response from Dr. Holodniy

I don't think losing the AZT in your regimen is going to be a problem if you go to truvada/intelence, maintaining the tenofovir and intelence as "active" drugs in the face of a 184V mutation, which you rightly point out affects the activity of 3TC and FTC. The best time to do these things is when your viral load is undetectable. The AZT may also have been contributing to your lipid/diabetes issues. However, maintaining the 184V mutation with FTC does have benefit. Although it doesn't represent a drug in your regimen with antiviral activity, it does have activity indirectly by maintaining a less fit virus.



Previous
Chemotherapy and HIV tests
Next
serum vs plasma

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement